Texas, 2004

Hail in Texas, March 4, 2004

March 4, 2004 · NWS LUB · 3 events in 2 counties and zones

3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Mar 3, 3:46 PM CST, 11 hours 44 minutes earlier.

Area forecast discussion, Mar 3, 3:46 PM CST, 11 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
346 PM CST WED MAR 3 2004

.SHORT TERM...
STRONG PACIFIC LOW HAS MOVED SOUTHEAST NEAR BAJA SPUR...OR SLOWER
AND FURTHER SOUTH THAN EXPECTED. MODEL RUNS TODAY HAVE BEEN FORCED
TO SLOW DOWN...BUT STILL STRUGGLING WITH SPEED. LATEST MES0-ETA NOW
HAS THE LOW WEST OF ROSWELL AT 21Z THURSDAY WHICH MAY YET BE TOO
FAST. SLOWING OF MODELS HAS LED TO MORE PERSISTENT PRECIPITATION
EVENT FORECAST FOR THURSDAY. AS LOW APPROACHES SLOWLY LATE
TONIGHT...EXPECT SOUTH PLAINS REGION TO RAPIDLY DEVELOP STRONG
UPWARD FORCING. MOISTURE OVER RUNNING THE FRONTAL BOUNDARY NEAR I-20
CORRIDOR SHOULD DEVELOP EXPANSIVE PRECIPITATION SHIELD BETWEEN 900
PM AND MIDNIGHT TONIGHT...SLOWLY MOVING ACROSS THE AREA LATER
TONIGHT AND INTO THURSDAY AS STATED ABOVE. STEEP MID LEVEL LAPSE
RATES ALSO WILL MOVE IN WITH RAPID DESTABILIZATION ABOVE THE
SURFACE. SO...EXPECT SCATTERED THUNDERSTORMS TO MOVE ACROSS THE AREA
LATER TONIGHT OR EARLY THURSDAY. A FEW STRONGER CELLS STILL
POSSIBLE...BUT WILL NOT INDICATE SEVERE THREAT DUE TO ON-GOING VERY
PERSISTENT COOL NORTHERLY FLOW HOLDING ACROSS THE AREA. HAIL WOULD
BE ABOUT THE ONLY SIGNIFICANT THREAT. QPF HAS BEEN ONE OF THE MAJOR
ISSUES TODAY DUE TO THE THREAT OF REPEAT CELLS ANCHORED ALONG AND
NORTH OF THE FRONTAL BOUNDARY LATER TONIGHT AND EARLY THURSDAY.
TRENDS TODAY SUGGEST CELL MOVEMENT MAY BE RAPID AND LIKELIHOOD OF
ANCHORING NOT VERY HIGH. BELIEVE HEAVY RAIN IS STILL SOMEWHAT OF A
THREAT...AND WILL BEAR SIMILAR WATCHING AS SEVERE THREAT
OVERNIGHT.   MCQUEEN

.LONG TERM...
AS UPPER LOW LIFTS NORTHEAST AWAY FROM FA...TROUGH AXIS TO LINGER
WEST OF FA INTO FRIDAY...BEFORE TRANSLATING EAST OF THE FA FRIDAY
AFTERNOON/EVENING. ETA/GFS INDICATED A SHORT WAVE DIVING INTO THE FA
IN THE NORTHWEST FLOW FRIDAY AND BREAKING OUT SOME LIGHT
PRECIPITATION OVER THE AREA. MODELS SIMILAR IN STRENGTH OF THIS
DISTURBANCE...SO WILL KEEP A CHANCE OF PRECIP IN THE FORECAST
FRIDAY. LATEST MESO ETA RUN (18Z) NOW COMING IN EVEN SLOWER WITH THE
UPPER LOW. SHOULD THIS OCCUR THEN PRECIPITATION TO LINGER LONGER
OVER THE FA. MODELS SHOWED SOMETHING SIMILAR TO THIS HAPPENING
YESTERDAY...SO NOT CONFIDENT ON SYSTEM LIFTING OUT OF THE FA SO
QUICKLY.

AS UPPER TROUGH EXITS THE REGION...UPPER RIDGE DEVELOPS OVER THE
WESTERN CONUS. UPPER RIDGE THEN SLOWLY TRANSLATES EAST TOWARD THE FA
AND THIS TO KEEP THE REGION IN A DRY NORTHWEST FLOW THRU TUESDAY AT
THIS TIME. MODELS ALSO INDICATE A SHORTWAVE MOVING ACROSS NORTHERN
PORTIONS OF THE UPPER MIDWEST SATURDAY AND THIS WILL HELP TO DRIVE A
COLD FRONT INTO THE REGION ON SUNDAY.

LATEST LONG RANGE MODEL RUN INDICATED AN UPPER DISTURBANCE MOVING
ACROSS CALIFORNIA AND INTO NORTHERN ARIZONA TUESDAY NIGHT/EARLY
WEDNESDAY. SYSTEM THEN WEAKENS AS IT APPROACHES WEST TEXAS THURSDAY.
WILL CONTINUE WITH CURRENT DRY FORECAST FROM SATURDAY THROUGH MID
WEEK NEXT WEEK. XI

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA       42  48  35  53 / 100 100  40  20
TULIA        43  49  36  54 / 100 100  40  20
PLAINVIEW    44  49  37  55 / 100 100  40  20
LEVELLAND    45  49  38  57 / 100 100  40  20
LUBBOCK      45  50  39  56 / 100 100  40  20
BROWNFIELD   47  50  40  57 / 100 100  40  20
CHILDRESS    45  50  39  55 / 100 100  40  20
SPUR         47  51  41  57 / 100 100  40  20
ASPERMONT    50  52  43  62 / 100 100  40  20

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

05/11
Hazardous weather outlook, Mar 3, 8:10 PM CST, 7 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
810 PM CST WED MAR 3 2004

TXZ021>044-041300-
BAILEY-BRISCOE-CASTRO-CHILDRESS-COCHRAN-COTTLE-CROSBY-DICKENS-FLOYD-
GARZA-HALE-HALL-HOCKLEY-KENT-KING-LAMB-LUBBOCK-LYNN-MOTLEY-PARMER-
STONEWALL-SWISHER-TERRY-YOAKUM-
810 PM CST WED MAR 3 2004

.DAY ONE...

CONVECTIVE

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE EXTREME
SOUTHERN PANHANDLE...SOUTH PLAINS...AND LOW ROLLING PLAINS TONIGHT.
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE
REGION OVERNIGHT AS ABUNDANT LOW LEVEL MOISTURE OVERRUNS A FRONT
LOCATED NEAR INTERSTATE 20. THUNDERSTORMS SHOULD INCREASE IN
COVERAGE AFTER MIDNIGHT AS A STRONG UPPER LEVEL DISTURBANCE MOVES
SLOWLY TOWARD WEST TEXAS. AT THIS TIME...ORGANIZED SEVERE STORMS ARE
NOT EXPECTED DUE TO THE REGION REMAINING IN THE COOL AIR NORTH OF THE
FRONT. HOWEVER...A FEW STORMS MAY BRIEFLY APPROACH SEVERE LIMITS WITH
HAIL BEING THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...

SEVERE THUNDERSTORMS MAY OCCUR THURSDAY...MAINLY OVER THE LOW
ROLLING PLAINS...AS REMNANTS OF THE POWERFUL STORM SYSTEM SLOWLY
MOVE ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT.

In the hours before

Special weather statement, Mar 4, 2:00 AM CST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
200 AM CST THU MAR 4 2004

TXZ021>044-041300-
BAILEY-BRISCOE-CASTRO-CHILDRESS-COCHRAN-COTTLE-CROSBY-DICKENS-FLOYD-
GARZA-HALE-HALL-HOCKLEY-KENT-KING-LAMB-LUBBOCK-LYNN-MOTLEY-PARMER-
STONEWALL-SWISHER-TERRY-YOAKUM-
200 AM CST THU MAR 4 2004

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
NUMBER 18 FOR ALL OF THE SOUTH PLAINS...ROLLING PLAINS...AND EXTREME
SOUTHERN TEXAS PANHANDLE EFFECTIVE UNTIL 7 AM CST. THE SEVERE
THUNDERSTORMS WATCH INCLUDES THE FOLLOWING COUNTIES...

BAILEY...BRISCOE...CASTRO...CHILDRESS...COCHRAN...COTTLE...
CROSBY...DICKENS...FLOYD...GARZA...HALE...HALL...HOCKLEY...
KENT...KING...LAMB...LUBBOCK...LYNN...MOTLEY...PARMER...
STONEWALL...SWISHER...TERRY...AND YOAKUM

SOME CITIES INCLUDED IN THE WATCH ARE...

FRIONA...TULIA...CHILDRESS..PLAINVIEW...PLAINS...LUBBOCK...DICKENS...
BROWNFIELD...POST...AND ASPERMONT.

HAIL TO 2 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 60
MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS.

THE SEVERE THUNDERSTORM WATCH AREA IS ALONG AND 95 STATUTE MILES
NORTH AND SOUTH OF A LINE FROM 45 MILES WEST OF HOBBS NEW MEXICO
TO 35 MILES EAST NORTHEAST OF OKLAHOMA CITY OKLAHOMA.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES.

JH

The radar

The Lubbock radar (KLBB), 71 km away, was scanning. The volume nearest the first event began at 09:31 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Crosby

When
March 4, 3:30 AM CST
Where
Crosby County, 6 mi NE of Kalgary
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.467, -101.083

Hail, Crosby

When
March 4, 4:32 AM CST
Where
Crosby County, 6 mi NE of Kalgary
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.467, -101.083

Quarter size hail covered the ground.

Hail, Cottle

When
March 4, 8:37 AM CST
Where
Cottle County, 4 mi E of Paducah
Measured
0.88 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
34.017, -100.233

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, March 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5386662, 5386663, 5386664.